Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 271, NWS Fort Worth, TX

May 3, 2000Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2000, 9:23 PM CDT for Tarrant County, Texas. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 2000, 9:23 PM CDT (02:23 UTC)
Expired
May 3, 2000, 10:30 PM CDT
In force
67 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 36 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:44 PM CDTHail 1Ft Worth, TXOccurred in North Fort Worth.
May 3, 9:45 PM CDTHail 1Haslet, TX
May 3, 9:50 PM CDTHail 1.75Ft Worth, TXOccurred at the National Weather Service Forecast Office in north Fort Worth.
May 3, 9:59 PM CDTHail 1.5Ft Worth, TXOccurred in North Fort Worth.
May 3, 10:00 PM CDTThunderstorm WindNorth Richland Hills, TXThe roof of a church was blown off by high thunderstorm wind. Trees were blown down as well.
May 3, 10:01 PM CDTHail 0.75Watauga, TX
May 3, 10:34 PM CDTThunderstorm Wind 52 EFt Worth, TXLarge tree limbs were blown down on the east side of Fort Worth in an area just north of Interstate 30 and Cooks Lane. The tree limbs blocked traffic.
May 3, 10:34 PM CDTHail 1Ft Worth, TXOccurred on the east side of Fort Worth.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS54 KFWD 040226
SVRFTW
TXC439-040330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
923 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1030 PM CDT.

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES WEST OF HASLET...MOVING SOUTHEAST
  AT 15 MPH.

DOPPLER RADAR DETECTED HAIL UP TO NICKEL SIZE WITH THIS SEVERE THUNDERSTORM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY
TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS
APPROACH.

LAT...LON 3300 9738 3294 9754 3272 9735 3280 9718

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:13 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 3, 5:13 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT WED MAY 3 2000

THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON/EVENING ACROSS CENTRAL
PARTS OF NORTH TEXAS..BUT BEST CHANCE WILL BE EASTERN AND
NORTHEASTERN AREAS NORTH OF BOUNDARY THAT MOVED THROUGH DFW
METROPLEX THIS MORNING.  ANOTHER BOUNDARY ON THE VISIBLE SATELLITE
FROM NORTHWEST TARRANT COUNTY TO NEAR EASTLAND TO NEAR SWEETWATER
MAY BECOME ANOTHER BOUNDARY FOR STORMS TO FORM ON...AS CUMULUS FIELD
IS BECOMING ENHANCED ALONG THIS LINE.  60+ DEWPOINTS SPREADING
NORTHWESTWARD...AND MOST OF NORTH TEXAS WILL HAVE AN AMPLE SURFACE-
BASED MOISTURE SUPPLY FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS
THE REST OF THE WEEK AS WEAK UPPER LEVEL DISTURBANCES MOVE AROUND THE
WEST SIDE OF THE UPPER LOW CURRENTLY OVER NORTHEAST TEXAS.  WILL
RAISE OVERNIGHT LOW TEMPS DUE TO HIGHER DEWPOINTS...OTHERWISE NO
CHANGES TO TEMPS.

DFW 62/80/65/85 2322    ACT 66/84/67/87 4423

.FTW...SOME STORM POSSIBLY SEVERE REMAINDER OF THE AFTERNOON AND
       THIS EVENING AREAWIDE.

59

...AVIATION DISCUSSION...
TONIGHT SHOULD BE SIMILAR TO YESTERDAY WITH POTENTIAL FOR
THUNDERSTORMS TO LINGER AROUND AIRPORTS MUCH OF THE NIGHT. WILL TRY
TO INDICATE THIS WITH MENTION OF CB IN CLOUD TYPE AND NOT BLANKET
THUNDER AT AIRPORTS ALL NIGHT. PRECIP CHANCES WILL LINGER INTO
TOMORROW AFTERNOON AS H5 LOW TRUDGES SLOWLY EAST. 807

In the hours before

Special weather statement, May 3, 3:40 PM CDT, 5 hours 43 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT WED MAY 3 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF AN EASTLAND...MINERAL WELLS...FORT
WORTH...DALLAS...TO TERRELL LINE.  THE SLIGHT RISK AREA INCLUDES
EASTLAND...DALLAS...FORT WORTH...WACO...CANTON...ATHENS...
WAXAHACHIE...AND PALESTINE.  OUTSIDE OF THE SLIGHT RISK AREA...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...BUT WILL LIKELY REMAIN BELOW
SEVERE LIMITS.

AN UPPER LEVEL LOW PRESSURE CENTER NEAR THE RED RIVER HAS RESULTED
IN UNSTABLE AIR OVER NORTH TEXAS.  IN ADDITION...THUNDERSTORMS FROM
THIS MORNING HAVE PRODUCED NUMEROUS OUTFLOW BOUNDARIES...WHICH WILL
ACT AS AREAS FOR DEVELOPMENT OF THUNDERSTORMS. ONE SUCH BOUNDARY
IS LOCATED ALONG AN EASTLAND...TO FORT WORTH...TO DALLAS LINE BY
MID AFTERNOON.  AS THE UPPER LEVEL DISTURBANCE INTERACTS WITH THE
ABUNDANT LOW LEVEL MOISTURE...THUNDERSTORMS THAT DO DEVELOP...CAN
QUICKLY GO SEVERE.

THE VERTICAL WIND PROFILES SHOW TURNING OF THE WINDS WITH HEIGHT...
AND THIS WILL ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES.

LIMITING FACTORS FOR SEVERE THUNDERSTORMS WILL BE AREAS OF CLOUD
COVER FROM MORNING THUNDERSTORMS WHICH WILL TEMPORARILY STABILIZE
THE ATMOSPHERE.  OTHER LIMITING FACTORS FOR THE DEVELOPMENT OF
TORNADOES WILL BE A WIND SPEED MINIMUM IN THE LOWEST LEVELS OF THE
ATMOSPHERE...WHICH WILL HELP KEEP THE TORNADO THREAT TO A FEW SHORT
LIVED TORNADOES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 4 AND 7 PM ACROSS
NORTH CENTRAL TEXAS...AND THEN MOVE INTO CENTRAL AND EAST TEXAS
AFTER 7 PM. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY INFORMED OF
RAPIDLY CHANGING WEATHER THIS AFTERNOON.  SPOTTER GROUPS NORTH OF
EASTLAND...HILLSBORO...TO TERRELL...CAN EXPECT POSSIBLE ACTIVATION
BETWEEN 4 AND 7 PM.  SPOTTER GROUPS SOUTH OF EASTLAND...HILLSBORO...
TO TERRELL...CAN EXPECT POSSIBLE ACTIVATION AFTER 7 PM.

84/03
Local storm report, May 3, 5:09 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
V
0507 PM    KELLER                    TX   1.00 INCH HAIL
05/03/00   TARRANT                        QUARTER SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 3, 5:15 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
c
0511 PM    1 N KELLER                TX   1.75 INCH HAIL
05/03/00   TARRANT                        AMATEUR RADIO SPOTTER
                                          REPORTED GOLFBALL HAIL
Local storm report, May 3, 6:00 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0550 PM    GRAPEVINE                 TX   1.75 INCH HAIL
05/03/00   TARRANT                        GOLFBALL SIZE HAIL NEAR
                                          THE FAA BUILDING.
                                          REPORTED BY FAA
  P                                        EMPLOYEE.
Local storm report, May 3, 7:07 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0601 PM    IRVING                    TX   1.00 INCH HAIL
05/03/00   DALLAS                         AMATEUR RADIO SPOTTER
                                          REPORTED QUARTER SIZE
                                          HAIL

0629 PM    1 NW DUNCANVILLE          TX   1.00 INCH HAIL
05/03/00   DALLAS                         AMATEUR RADIO SPOTTER
                                          REPORTED QUARTER SIZE
                                          HAIL

0648 PM    TOLAR                     TX   1.75 INCH HAIL
05/03/00   HOOD                           SPOTTER REPORT OF
                                          GOLFBALL HAIL

0641 PM    DUNCANVILLE               TX   1.00 INCH HAIL
05/03/00   DALLAS                         AMATEUR RADIO SPOTTER
                                          REPORTED QUARTER SIZE
                                          HAIL

0653 PM    OVILLA                    TX   1.50 INCH HAIL
05/03/00   ELLIS                          AMATEUR RADIO SPOTTER
                                          REPORTED HALF DOLLAR
                                          SIZE HAIL

0708 PM    6 NW WAXAHACHIE           TX   1.75 INCH HAIL
05/03/00   ELLIS                          SPOTTER REPORTED
                                          GOLFBALL HAIL

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:41 PM CDTSevere Thunderstorm WarningFWDEllis49 min
May 3, 7:42 PM CDTSevere Thunderstorm WarningFWDBosque, Somervell63 min
May 3, 8:07 PM CDTSevere Thunderstorm WarningFWDNavarro53 min
May 3, 9:12 PM CDTSevere Thunderstorm WarningFWDAnderson48 min
May 3, 10:01 PM CDTSevere Thunderstorm WarningFWDAnderson29 min
May 3, 10:07 PM CDTSevere Thunderstorm WarningFWDFreestone53 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant62 min
May 3, 10:55 PM CDTSevere Thunderstorm WarningFWDFreestone55 min
May 3, 11:35 PM CDTSevere Thunderstorm WarningFWDDelta, Lamar50 min
May 3, 11:42 PM CDTSevere Thunderstorm WarningFWDCollin63 min
May 4, 3:20 AM CDTSevere Thunderstorm WarningFWDHenderson55 min
May 4, 3:45 AM CDTSevere Thunderstorm WarningFWDRockwall45 min
May 4, 4:02 AM CDTSevere Thunderstorm WarningFWDKaufman58 min
May 4, 4:20 AM CDTSevere Thunderstorm WarningFWDVan Zandt50 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningFWDDenton60 min
May 4, 6:15 AM CDTFlash Flood WarningFWDHenderson, Van Zandt3 hr
May 4, 8:20 AM CDTSevere Thunderstorm WarningFWDBosque55 min
May 4, 9:06 AM CDTSevere Thunderstorm WarningFWDMcLennan54 min
May 4, 9:16 AM CDTFlash Flood WarningFWDHenderson3 hr
May 4, 9:31 AM CDTSevere Thunderstorm WarningFWDHood44 min
May 4, 10:40 AM CDTFlash Flood WarningFWDFreestone3 hr
May 4, 1:48 PM CDTFlash Flood WarningFWDFreestone3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.